Henna causes life-threatening hyperbilirubinaemia in glucose-6-phosphate dehydrogenase deficiency

Selahattin Katar, Celal Devecioğlu, MNuri Ozbek, Sultan Ecer

Clinical and Experimental Dermatology · 2006 · 12 citations · 4 references

Concepts

Abstract

Conflict of interest: none declared. The crushed leaves of henna are used as a cosmetic agent all over the world, particularly in the Middle East. Following its application, it causes a red‐brown colouration of the skin. Lawsone (2‐hydroxy‐1,4 naphthoquinone) is a chemical present in henna. Percutaneous application of henna is known to cause haemolysis in blood cells deficient in glucose‐6‐phosphate dehydrogenase (G6PD). We report a case of a child who developed hyperbilirubinaemia after application of henna. A 7‐day‐old boy, who had been previously well, was admitted to our hospital with a 29‐hour history of mild pallor and jaundice. Henna had been applied topically for prevention of nappy rash and for traditional cosmetic purposes. Jaundice, lethargy and mild pallor had developed within 29 h following henna application. The patient had been born at 38 weeks of gestation in hospital, and had cried immediately after birth. He had been breastfed, and no vaccines had been administered.

References

4